Sertraline problems: Hi all....I'm on here... - Anxiety Support

Anxiety Support
43,914 members45,111 posts

Sertraline problems

princessleia29
princessleia29

Hi all....I'm on here because I would like to ask others about anti-depressants. I've had anxiety on and off since I was 19 and I am now 45. I've had general anxiety disorder, depression and panic attacks. I've always recovered from it before without medication,(usually with counselling) but I am tired of always slipping back down when something stressful happens. I spoke to my doctor about wanting to feel better than my normal recovery state which is still mildly anxious to much better, so I decided to try Sertraline.

I started off with 50mg 5 weeks ago, and in the last week I have been put up to 100mg. I am also on beta blockers, as I was so worried about taking medication. Yesterday and more today I had horrible tinnitus and head pressure, so I went to see the doctor who suggested I come off them (gradually) and maybe try something else later.

I am a bit disappointed that this did not work without horrible side effects, as I was definitely feeling better, but I have also been exercising and meditating every day to improve myself. I don't know whether to just come off these and forget medication or try something else. Has anyone else been through this?

Thanks :)

23 Replies
oldestnewest

Well you have to give them time to start working or when they are increased as it can take up to 6 weeks to fully enter your system. The side effects might pass in time, but if not or they are unbearable it might be best to try another.

Just coz this didn't suit is no reason not to try others as we are all different. I had to try 2 others before I found my current one which works well for me. x

Thank you x

Hi there, I’m very similar to you in that my anxiety started at 19-20 and I’m now 45 too. I have been on and off Sertraline since my anxiety started but last year had a major health anxiety issue that I couldn’t get over so I started back on them after a very long break. Unlike previous times of being on them for some reason I had bad side effects for a while, but stuck with them and things got better. I’ve now been back on the since about March 2019 and they have def helped me. They do take time to fully get in the system, I felt like quitting them but glad I didn’t. Randomly I woke up with tinnitus last week out the blue - it lasted 2-3 days then totally stopped. I do have occasional head pressure too but it passes. I’m on 75 mg. I wish you well.

Thank you it is reassuring to know I am not alone with this. I have dropped back down to 50mg for now, I am disappointed as I have heard good things about Sertraline. When I see my regular doctor in a couple of weeks I will see what she thinks.

Hi! If you've only recently upped your dose it's quite common for this to cause side effects or an increase in side effects. It doesn't mean you will always have them or that sertraline won't work for you. Why did you need to increase to 100 if you'd only been on 50 for 5 weeks? It can take 6 to 8 weeks for it to improve anxiety. 50 may have been enough?

Hi! The doctor suggested it which I was surprised at but I trust her so I went with it. I could just stay on 50mg for now and see how I feel I guess? Thanks for advice :)

I think staying of 50mg for now might be best because then you'll find out if that dose is enough for you to ease your anxiety. No point being on a higher dose than needed!! Could you see another doctor for a second opinion about the correct dose for you? Also are you able to have CBT? It worked really well for me and I was able to come off sertraline.

Morning, I had side effects for the first to weeks when I started taking citalopram but most of those did pass. Do you normally have tinnitus? If so this can get worse through lack of sleep. But as has been mentioned before it can take up to 6 weeks for the meds to work so depends if you’re willing to stick with the side effects to see if they’ll go or try a different type of anti-depressant that works as well but without the side effects

It’s difficult to know I sometimes have low level tinnitus anyway, but it definitely got worse with pressure in my head as well.

Yeah I’m the same the ringing is always there but defo a lot worse when I’m tired which seems to be all the time at the moment

Hello i have taken sertraline in the past and found them helpful alongside counselling. Im back on anti depressants this time Citolapram 30mg. I have been experiencing anxiety after taking for 5 months. I dont feel if they are helping. Any sugeestions for any other anti depressants.

Photo41
Photo41
in reply to LKFot09

Citalopram didn’t work for me either yet l know other people who take it and it works for them. I take paroxetine which l find seems to work well for me. Although on not sure if it causes tinnitus or it’s just cos it’s m stressed that causes it. Good luck

It’s so hard to know if symptoms are down to anxiety or the meds! I’m pretty convinced (as the doctor was) that Sertraline caused the tinnitus. It has eased off a little but today now I’ve dropped back down again but still there.

Thank you. It’s so hard to know what to do for the b st isn’t it. I’ve suffered with anxiety on and off for so many years now that l can’t remember if the tinnitus came first or the anxiety. Last summer l decided with my doctors help to come off the paroxetine and tried firstly citalopram then fluoxetine but unfortunately neither worked for me. The trouble is it took so long weaning off one to start another my anxiety was all over the place so l decided with the doctor that I’d just go back onto paroxetine again. To be honest I’m a bit disappointed that nothing else worked.

Jody1977
Jody1977
in reply to Photo41

I had similar I think, weaning off tablets, trying to be free of the problem, only found the best thing was to take the relief and probably stay with the tablets for life. I did find it tough but realized

I didn't need or deserve the suffering

I was creating. However, I still feel I lack

the ability to just do, like i have been robbed of or in some way lost the understanding of who I am. Ive been encouraged to make some aims and goals and do something enjoyable. Issues of acceptance/ working on perception of what it is to be unwell or feeling better, not sure, I think that I am in a good place now, a lot better than years past. Certainly not helpless, able to find work in full-time job but also now to confront, address the past/ present in a more positive way. Just wanted to share that

Photo41
Photo41
in reply to Jody1977

Hi l have been taking antidepressants on and off since 1996. I would go for about 6 months without them then l would start getting panic attacks and aches and pains in my body where l was tensing up. Eventually l realised that l needed to take them all the time. Last summer the only reason I wanted to change them was because l had been on them so long l thought there might be something that worked better for me. But alas they didn’t suit me and I’m taking Paroxetine again.

I have been taking Sertraline for many years and have tinnitus. I have found relief with a very low dose 12.5 mg. Doesn’t eliminate anxiety just makes it more tolerable. Increasing dosage of any antidepressant beyond minimum needed to make your symptoms tolerable is likely to cause more side effects than benefits. I think that Sertraline interferes with my sleep which in turn makes tinnitus more pronounced. Taking Sertraline in am has helped some with sleep. I have Accupuncture to help. There is also a device alpha-stim that helps with anxiety by stimulating the brain with electrical impulses sent through the earlobe. Perhaps a combination of treatments may help you.

Hi thanks for your reply! Yes I was ok on 50mg so maybe that might be enough? I have heard of Alpha Stim that sounds interesting, do they have it on the NHS? I can sleep fine on Sertraline as I take it in the morning. I’ve never tried acupuncture but I’ve heard good things about it!

Hi I was on sertalline and had so many side affects still get tinnitus now on dismasam but no better really don't think I can cope much longer xxx

Sorry to hear this x

I just started taking sertraline in March of last year. Started on 50mg which I’m still using and in the beginning, I had a little bit of head pressure and dizziness. When I spoke with my nurse who’s specifically there to monitor every month how I’m doing on my medication, she said that it would go away and it was nothing to worry about. And she was right. The medicine for me has been helping with my anxiety. I too also started on sertraline due to health anxiety I had endured almost a year ago.

I think it's confusing as my doctor said to come off it, but then your nurse said it would pass...I'm really glad it's helping you, I am just so unsure what to do! I feel better on 50mg than 100mg. :)

I would do anything not to have started medication and tried EVERYTHING else before giving in. I took the easy way out and every day I am regretful and hopeless. I wish I could have my old self back

You may also like...